White pill, syringe and heroin on spoon on the old wooden background. Drug addiction.

Adderall is a common prescription drug to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy, a rare sleep disorder. The medication contains amphetamine, a substance that increases dopamine and norepinephrine in the brain. It’s very effective in the treatment of conditions that would otherwise make normal life very difficult, and it’s unlikely to be addictive if used as instructed by individuals with ADHD or narcolepsy. However, as a stimulant, it does have the potential to be addictive and cause health problems if abused.

Abuse of prescription drugs has been on the rise for decades. Around 20 percent of people in the US age 12 or older have used a prescription drug for a nonmedical reason, according to the National Institute on Drug Abuse. Advances in medical technology have allowed researchers to discover and develop many drugs that can benefit people. These drugs hit the market, become popular for their success, and the amount of prescriptions given increases. Soon, people begin to abuse the drug, taking it out of the medicine cabinets of family members and friends, and a black market for the substance forms, all before governments can react and place restrictions on the new drug. Before you know it, people are addicted, and overdose deaths begin occurring.

This happened with Adderall. It found a particular market among high school and college students attempting to keep up with their increasingly demanding schedules. To people without ADHD or narcolepsy, Adderall is a powerful stimulant that gives them a burst of energy and allows them to hyper-focus on their studies, getting more done in a shorter amount of time than they could without the help of the drug.

Taking Adderall in standard pill form is one thing, but some individuals end up crushing the pills to snort the powder or dissolving them with liquid into a solution to be injected. This creates a faster, more intense high, producing a euphoric “rush” that feels incredible for a short amount of time. It also comes with a number of new and increased health risks, including accelerated tolerance and a higher chance of addiction.

Tolerance and Addiction

 
Amphetamines generally have a significant addiction potential. The longer and more heavily they’re used, the more likely the individual will become dependent on them. When taken without a prescription, people tend to take more than what would be recommended in order to experience a high. Young people who take Adderall to get their work done have an additional incentive to abuse them and become addicted. They also may be tempted to take the drug to counter the crash that occurs when it leaves the system, leaving them tired, unfocused, and irritable.

When abused, the human body will develop a tolerance to Adderall, meaning that higher doses are needed to get the same effect. As the individual takes more each time, the chance of developing an addiction increases. If this happens, affected individuals will find that they’re unable to get through the day without a dose of Adderall – they need it just to feel normal. In 2013, 22.7 million Americans fit the criteria for having a substance abuse problem like this.

At this point, taking the Adderall pills may not enable them to get the same high they did when they first started, even if they take several pills at once. In order to experience those pleasant sensations again, they may turn to snorting or injecting the drug. With these methods, the substance bypasses the digestive system and processing by the liver, instead being absorbed very quickly and hitting the brain nearly all at once.

The euphoric rush that this produces is difficult to resist in the future. It’s no surprise then that snorting and injecting Adderall accelerates a person on the path to addiction or, if already addicted, makes the disorder worse. Once addicted to either of these methods of Adderall intake, it’s not only more difficult to stop, the health risks associated with the substance also increase in number and intensity.

Ready to leave addiction behind?

Call now to speak to a consultant about your treatment options

Get Help Today

Call Now

(972) 848-0221

100% Confidential

Health Risks

 

In general, taking any drug via snorting or injection is worse for your health than taking it orally. Snorting a crushed up pill is hard on the sinus tissues, which are particularly sensitive. Over time, these become dried, irritated, and begin to wear away. This can cause a number of issues, including:

  • Chronic runny nose
  • Frequent sinus infections
  • Bleeding
  • Holes in the septum

Injection can cause even more serious issues that can really threaten the individual’s health. Repeatedly injecting drugs into the same area, especially when the person is untrained in using needles, can lead to infections and collapsed veins. Collapsed veins block the blood from getting through, and if enough accumulate in an area, the body will create new veins. However, the new veins are very small, resulting in poor circulation. This is even more of a problem with solutions made from crushed up pills. These pills cannot be fully dissolved, so the tiny particles can block the veins, compounding the problem.

Poor circulation contributes to a number of health issues, including:

  • Heart problems
  • Kidney disease
  • Stroke
  • Muscle cramps
  • Pain in the limbs
  • Blue or black discoloration of the skin

The biggest risk of injecting drugs, however, comes from sharing needles. This is very common among intravenous drug users, and it leads to the spread of life-threatening diseases like HIV and hepatitis C. Each year, about 17,000 people contract hepatitis C, which can lead to cirrhosis of the liver if it’s not effectively treated.

Overdose

 

The most serious health risk of any drug is probably the potential for overdose. When you’re sending the entire dose of the drug to the brain almost all at once, this risk is significantly increased.

When taken orally, Adderall needs to be broken down in the stomach, passed to the intestines, and absorbed. It’s then taken to the liver to be processed before traveling to the brain where the effects of the drug take place. Due to this, the substance is more spread out in terms of when it reaches the brain. When snorted or injected, the drug bypasses all of this. This means that the amphetamine effects begin and peak almost all at once, making it much easier to overdose. If an individual has not built up a tolerance to Adderall, snorting or injecting even a small dose of the drug can result in overdose and put the person’s life at risk.

Symptoms of Adderall overdose include:

  • Twitches or spasms
  • Tremors
  • Quickened breathing rate
  • Nausea and vomiting
  • Fever
  • Diarrhea
  • Rapid or irregular heartbeat
  • Stomach cramps
  • Confusion
  • Aggression
  • Hallucinations
  • Convulsions
  • Coma
  • High or low blood pressure

Death from overdose of Adderall is rare but possible. If any of these symptoms are observed in an individual who has taken Adderall, it should be considered a medical emergency, and the person should be immediately taken to a hospital.

There have been some reports of individuals dying of apparent sudden heart failure after taking Adderall. Though it hasn’t been determined if there is any real link between the drug and heart failure, abusing a stimulant definitely increases heart rate. Anyone who already has any kind of heart condition should avoid abusing Adderall, especially through intense methods like snorting or injecting.

With risks like these, it’s better to avoid abusing Adderall through these methods altogether. If an addiction has developed, it’s best to get help as soon as possible rather than waiting until the disorder interferes with life to the point of being intolerable and significant damage occurs.